Article Text

PDF
PTH-212 High serum manganese levels in patients receiving long term total parenteral nutrition
  1. S Nair,
  2. C Jeffray,
  3. C Mountford,
  4. NP Thompson
  1. Freeman Hospital, Newcastle Upon Tyne, UK

Abstract

Introduction In patients receiving long term total parenteral nutrition (TPN), high manganese (Mn) levels have been associated with nervous system disorders including parkinsonism. T1-weighted magnetic resonance imaging in these patients demonstrates high intensity signals in the globus pallidus which regresses on discontinuation of the Mn supplementation. NICE guideline (CG32) recommends checking Mn levels in patients on long term TPN every 3–6 months. The aim of the study was to assess serum Mn levels in patients on long term TPN and to establish if withdrawing Mn supplementation results in normalisation of serum Mn levels.

Method Serum Mn levels were measured in all patients receiving long term TPN in the North East of England and Cumbria during the study period from Nov 2013 to Jan 2015. Of those with a high serum Mn, supplementation was withdrawn and the levels were rechecked within 12 months of withdrawal.

Results In the North East of England and Cumbria, 77 patients were receiving long term TPN during the study period. Of these, 48 were female and 29 were male. The age range of patients was from 19 to 84 years. The indication for TPN included; 23 ischaemia, 21 inflammatory bowel disease, 10 intra-abdominal malignancy, 9 post-surgical complication, 5 enteric dysmotility, 4 radiation enteritis, 3 visceral myopathy, 1 connective tissue disorder and 1 congenital abdominal defect. Of the 77 patients, 46 had high serum Mn levels at initial measurement (mean 288nmol/l; range 90–1620). Serum Mn levels were rechecked in these patients within 12 months of Mn withdrawal. When rechecked, 26 patients had normal serum Mn levels and 11 patients had a reduced Mn levels but above normal limits. 9 patients did not undergo a repeat Mn level due to either acute illness, discontinuation of TPN or death. No patients reported any neurological symptoms to suggest toxicity.

Conclusion The study demonstrated that high levels of Mn are found in 60% of all patients receiving long term TPN. Withdrawing Mn supplementation in these patients results in a normalisation of Mn levels in 57% and a reduction in Mn level in 20% within 12 months. Although no patients in the study showed signs of Mn toxicity, studies have shown a potential risk resulting in neurological disorders. This study highlights the importance of checking Mn levels in keeping with NICE guidance every 3–6 months and adjusting Mn supplementation for those with high levels to avoid potential toxicity. Mn is supplemented in combination with other trace elements some of which may not be replaced individually including molybdenum, iodine and chromium. Further studies are required to determine the clinical significance of withdrawing these trace elements.

Disclosure of interest None Declared.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.